Alert archive / Oklahoma / High Wind Warnings in 2024

High Wind Warning 2, NWS Norman, OK

March 24, 202413 counties in Oklahoma

NWS Norman, OK issued this high wind warning at Mar 24, 2024, 3:02 AM CDT for 13 counties in Oklahoma. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 3:02 AM CDT (08:02 UTC)
In effect from
Mar 24, 2024, 7:00 AM CDT
Expired
Mar 24, 2024, 4:00 PM CDT
In force
9 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kingfisher County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS74 KOUN 240802
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
302 AM CDT Sun Mar 24 2024

OKZ004>006-009>011-014>018-242045-
/O.UPG.KOUN.HW.A.0001.240324T1200Z-240325T0600Z/
/O.NEW.KOUN.HW.W.0002.240324T1200Z-240324T2100Z/
/O.EXB.KOUN.WI.Y.0009.240324T2100Z-240325T0600Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Kingfisher-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, 
Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, 
and Okarche
302 AM CDT Sun Mar 24 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM CDT
MONDAY...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph with
  gusts up to 60 mph expected. For the Wind Advisory, south winds
  25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of central, northwest and western Oklahoma.

* WHEN...For the High Wind Warning, from 7 AM this morning to 4 
  PM CDT this afternoon. For the Wind Advisory, from 4 PM this 
  afternoon to 1 AM CDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

OKZ007-012-242045-
/O.NEW.KOUN.HW.W.0002.240324T1200Z-240324T2100Z/
/O.EXT.KOUN.WI.Y.0009.240324T2100Z-240325T0600Z/
Grant-Garfield-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
and Enid
302 AM CDT Sun Mar 24 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
CDT MONDAY...

* WHAT...For the High Wind Warning, south winds 20 to 30 mph with
  gusts up to 60 mph expected. For the Wind Advisory, south winds
  25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Grant and Garfield Counties.

* WHEN...For the High Wind Warning, from 7 AM this morning to 4 
  PM CDT this afternoon. For the Wind Advisory, from 4 PM this 
  afternoon to 1 AM CDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

OKZ021>024-033>035-242045-
/O.UPG.KOUN.HW.A.0001.240324T1200Z-240325T0600Z/
/O.EXA.KOUN.WI.Y.0009.240324T1200Z-240325T0600Z/
Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-
Including the cities of Elk City, Sayre, Cordell, Burns Flat, 
Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, 
Hollis, Mangum, Granite, Hobart, and Snyder
302 AM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM CDT
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Beckham, Washita, Caddo, Canadian, Harmon, Greer and 
  Kiowa Counties.

* WHEN...From 7 AM this morning to 1 AM CDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

OKZ008-013-019-020-025>032-036>042-044>046-050-TXZ083>090-242045-
/O.CON.KOUN.WI.Y.0009.240324T1200Z-240325T0600Z/
Kay-Noble-Logan-Payne-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Jackson-Tillman-Comanche-Stephens-
Garvin-Murray-Pontotoc-Cotton-Jefferson-Carter-Love-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Ponca City, Blackwell, Perry, Guthrie, 
Stillwater, Oklahoma City, Chandler, Stroud, Prague, Meeker, 
Davenport, Wellston, Chickasha, Tuttle, Purcell, Newcastle, 
Blanchard, Norman, Moore, Shawnee, Seminole, Wewoka, Holdenville,
Wetumka, Altus, Frederick, Lawton, Duncan, Pauls Valley, Lindsay,
Wynnewood, Sulphur, Davis, Ada, Walters, Temple, Waurika, 
Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell,
Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, 
Archer City, Holliday, Lakeside City, Scotland, and Henrietta
302 AM CDT Sun Mar 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
CDT MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, northern, 
  southeast, southern and southwest Oklahoma and northern Texas.

* WHEN...From 7 AM this morning to 1 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Mar 23, 9:47 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 9:47 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
947 PM CDT Sat Mar 23 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 338 PM CDT Sat Mar 23 2024

Synoptic to Mesoscale Overview: A low-amplitude shortwave trough is
forecast to lift into the Plains Sunday afternoon into Sunday evening
with 70 to 80 knot 500 mb flow. In response, intense cyclogenesis
will occur across eastern Colorado. The attendant ~980 mb surface
low will advance eastward into southwest Kansas in tandem with a
dryline/Pacific front. Details on the specific hazards are given
below.

Strong Winds: The strengthening surface pressure gradient will
result in gusty southerly winds. Confidence is high for sustained
southerly winds at 20 to 35 mph with 40 to 55 mph wind gusts.
Confidence on >58 mph wind gusts is low given the expected cloud
cover (which will limit vertical limit mixing). Therefore, we
issued a Wind Advisory for most of the area not in the High Wind
Watch (exception being far southeast Oklahoma). The High Wind
Watch will remain in place for now (given the uncertainty on peak
wind gusts).

Morning Showers and Thunderstorms: Isentropic ascent/warm air
advection will result in widespread showers and thunderstorms
across north central into central Oklahoma during the morning
hours. Isentropic ascent will also result in widespread stratus
clouds that will persist through the afternoon hours.

Fire Weather: As the dryline advances eastward during the afternoon
hours, critical fire weather conditions are likely west of the
dryline across the western row of counties near the 100th meridian
in western Oklahoma and north Texas between 3 PM to 8 PM. The
most volatile conditions are expected across far northwest into
west central Oklahoma, where rainfall was limited in the last
week. There is uncertainty on how far east the dryline will
advance. The farther east the dryline advances, the farther east
critical fire weather conditions will spread. Given the high
confidence, the Fire Weather Watch was upgraded to a Fire Weather
Warning across western Oklahoma. A couple counties in western
north Texas were also added to a Fire Weather Watch.

Severe Weather: Ahead of the sharpening dryline, low-level theta-E
advection atop steepening lapse rates aloft will result in MLCAPE of
~700 to 1200 J/kg by mid to late afternoon as cloud cover
decreases. Combined with effective bulk shear of ~50 knots, this
will be an environment that is more than sufficient for
supercells.

There is a medium chance (40-60%) that isolated to scattered
thunderstorms will develop ahead of the dryline by late
afternoon.The limiting factor for a more robust risk for severe
weather is the lack of low-level moisture (dew points in the low
to mid 50s deg F) and attendant narrow instability corridor ahead
of the dryline (i.e., the thermodynamics). These factors should
temper both the tornado risk and the eastward extent for the
severe weather. As a result, there is a limited spatiotemporal
risk for severe weather immediately east of the dryline,
especially from ~4 PM to 9 PM. The primary hazards will be large
hail an damaging wind gusts. However, if a robust, surface-based
supercell is able to maintain itself into the evening hours as the
low-level jet strengthens to 50 to 60 knots, there will be a
tornado risk given the large, looping hodographs in the low-levels
and continued theta-e advection.

Thunderstorms may consolidate into a few clusters or line
segments with at least a some risk of severe weather in central
and eastern Oklahoma into the evening/overnight hours given the
intense low-level jet. It appears likely that a line of convection
will likely develop southeast of I-44 during the overnight hours
with strengthening isentropic ascent/warm air advection ahead of
the Pacific front/dry line.

Mahale

&&

.LONG TERM...
(Monday through next Friday)
Issued at 338 PM CDT Sat Mar 23 2024

As the aforementioned system departs, a cold front will advance
southward early Monday with a colder air mass in its wake. There
is a low chance of a rain/snow mix across northwest Oklahoma
Monday morning (no impacts). Otherwise, appreciably colder
temperatures are expected across the northwest half of Oklahoma
(some locations may only be in the 40s deg F). The colder and
drier air mass will set the stage for a possible freeze Tuesday
morning across at least the northern half to two-thirds of the
area.

The cool air mass will likely persist through the middle part of
the week with a broad-scale trough across the Plains. There will
also be a low chance of rain by midweek as an embedded shortwave
trough approaches from the west.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 918 PM CDT Sat Mar 23 2024

Ceilings will lower to MVFR and occasionally IFR tonight and
remain so most of Sunday except at WWR which may improve to VFR in
the afternoon. A very strong low pressure over eastern Colorado
tonight and strengthen more Sunday. This will bring wind gusts 40
50 knots in western Oklahoma and only slightly lower to the east
during the day Sunday. Rain will develop tonight over much of
Oklahoma and thunderstorms are possible in western Oklahoma later
Sunday afternoon. A cold front will move west to east Sunday
evening with showers and storms expected along it.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  64  49  60 /  10  50  50   0
Hobart OK         51  69  43  57 /  20  30  20   0
Wichita Falls TX  56  71  49  66 /  10  30  30   0
Gage OK           49  71  34  47 /  20  40  10  10
Ponca City OK     48  62  47  57 /  20  70  70   0
Durant OK         51  67  54  71 /   0  30  90  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Watch from 7 AM CDT Sunday through late Sunday night
     for OKZ004>006-009>011-014>018-021>024-033>035.

     Red Flag Warning from 3 PM to 9 PM CDT Sunday for OKZ004-009-014-
     021-033-034.

     Wind Advisory from 7 AM Sunday to 1 AM CDT Monday for OKZ007-008-
     012-013-019-020-025>032-036>042-044>046-050.

TX...Wind Advisory from 7 AM Sunday to 1 AM CDT Monday for TXZ083>090.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for TXZ083-084.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Mar 23, 12:01 PM CDT, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Sat Mar 23 2024

OKZ004>048-050>052-TXZ083>090-241715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Sat Mar 23 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Strong to severe thunderstorms are expected Sunday afternoon
through Sunday night across western, northern, and central
Oklahoma. The main threats will be hail up to the size of golf
balls and wind gusts near 60 to 80 mph, although a tornado or two
cannot be ruled out mainly across northern Oklahoma.

Thunderstorm chances may increase late Sunday night into early
Monday morning across southeastern Oklahoma, although the threat
of severe weather will likely diminish.

.Fire Weather...
Critical to extreme fire weather conditions are expected across
far western Oklahoma and far western north Texas late Sunday
afternoon and evening.

.High Winds...
Strong non-thunderstorm wind gusts approaching 50 to 60 mph, are
expected across western and perhaps portions of central Oklahoma
from late Sunday morning through Sunday evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:38 PM CDTSpecial Weather StatementOUNRoger Mills37 min
Mar 24, 3:45 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills18 min
Mar 24, 3:48 PM CDTSpecial Weather StatementOUNHarmon27 min
Mar 24, 3:49 PM CDTSpecial Weather StatementOUNBeckham26 min
Mar 24, 3:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon52 min
Mar 24, 3:58 PM CDTTornado Warning Tornado observedOUNBeckham26 min
Mar 24, 4:23 PM CDTSpecial Weather StatementOUNGreer37 min
Mar 24, 4:36 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
Mar 24, 4:55 PM CDTSpecial Weather StatementOUNWashita35 min
Mar 24, 5:07 PM CDTSevere Thunderstorm WarningOUNCuster21 min
Mar 24, 5:11 PM CDTTornado WarningOUNCuster9 min
Mar 24, 5:16 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills23 min
Mar 24, 5:22 PM CDTSpecial Weather StatementOUNMajor38 min
Mar 24, 5:23 PM CDTSpecial Weather StatementOUNWashita37 min
Mar 24, 6:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Mar 24, 6:10 PM CDTSpecial Weather StatementOUNAlfalfa35 min
Mar 24, 6:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major47 min
Mar 24, 6:15 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher45 min
Mar 24, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCotton54 min
Mar 24, 6:57 PM CDTSevere Thunderstorm WarningOUNKingfisher21 min

Nearby

High Wind Warnings in Oklahoma, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.